Cookies?
Library Header Image
LSE Research Online LSE Library Services

The prevalence of paradoxes in transportation equilibrium problems

Steinberg, Richard and Stone, Richard E. (1988) The prevalence of paradoxes in transportation equilibrium problems. Transportation Science, 22 (4). pp. 231-241. ISSN 0041-1655

Full text not available from this repository.

Abstract

Consider a congested transportation network, where the cost along each arc is affine, i.e., consists of a fixed cost plus a variable cost proportional to the flow. We present a new paradox demonstrating that, in a congested transportation network, a sufficiently high increase in the congestion effect along a route can result in the abandonment of a different route having the same origin and destination while the original route continues to be used. We also present a method for testing whether or not the paradox will occur in an arbitrary transportation network by viewing the question as a parametric linear complementarity problem. The new paradox is contrasted with Braess' paradox, and intuition is developed to explain the prevalence of such paradoxes in transportation equilibrium problems.

Item Type: Article
Official URL: http://www.informs.org/site/TranSci/
Additional Information: © 1988 INFORMS
Library of Congress subject classification: H Social Sciences > HE Transportation and Communications
Sets: Research centres and groups > Management Science Group
Departments > Management
Rights: http://www.lse.ac.uk/library/usingTheLibrary/academicSupport/OA/depositYourResearch.aspx
Date Deposited: 07 Apr 2009 16:09
URL: http://eprints.lse.ac.uk/23584/

Actions (login required)

Record administration - authorised staff only Record administration - authorised staff only